Hail, Eddy
- When
- March 23, 2:04 AM MST to 2:08 AM MST
- Where
- Eddy County, Loving
- Measured
- 0.88 in hail
- Reported by
- Trained Spotter
- Coordinates
- 32.280, -104.100
Penny to nickel size hail fell in Loving, NM.
Deep moisture in advance of a powerful upper level storm system combined with wind shear and instability to produce conditions favorable for severe storm development. These storms developed in the higher terrain of southeastern New Mexico and west Texas.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MAF wrote it up.
Deep moisture in advance of a powerful upper level storm system combined with wind shear and instability to produce conditions favorable for severe storm development. These storms developed in the higher terrain of southeastern New Mexico and west Texas. Large hail was the primary threat of these storms, with the largest hail falling in Terrell County, Texas along U.S. Highway 90 about the size of golfballs.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Mar 22, 12:28 PM MST, 13 hours 36 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 228 PM CDT THU MAR 22 2007 .SHORT TERM... CUTOFF LOW CONTINUES TO SPIN JUST WEST OF THE BAJA PENINSULA THIS AFTERNOON...WITH STRONG SOUTHWEST DIFFLUENT FLOW ALOFT DOWNSTREAM OF IT. SHORTWAVE TROUGHS CONTINUE TO TRANSLATE NORTH/NORTHEASTWARD WITHIN THIS FLOW AND IMPART MID LEVEL SUPPORT FOR ADDITIONAL SHOWER AND THUNDERSTORM DEVELOPMENT. THERE ARE SOME BREAKS IN THE CLOUDS OVER THE HIGHER TERRAIN OF WEST TEXAS...AND CU IS DISCERNIBLE UNDER THIN CIRRUS SHIELD. A SURFACE TROUGH/LOW WAS PARKED OVER FAR WEST/SOUTHWEST TEXAS AS SOUTHEASTERLY FLOW CONTINUES TO PUMP COPIOUS AMOUNTS OF MOISTURE OVER THE CWA. THINK MODERATE AMOUNT OF INSOLATION OVER THE HIGHER TERRAIN INTO THE STOCKTON PLATEAU WILL AID THUNDERSTORM DEVELOPMENT THROUGH LATE THIS AFTERNOON AS ANOTHER SHORTWAVE TROUGH SPINS NORTH/NORTHEASTWARD AHEAD OF CUTOFF LOW. A 100 KT H25 JET IS ALSO PROGGED TO NOSE INTO WESTERN PORTIONS OF THE CWA BY EARLY THIS EVENING...PROVIDING VENTILATION FOR ANY STORMS THAT DO DEVELOP. SINCE MID LEVEL LAPSE RATES WILL BE 7.5 TO 8 C/KM...0 TO 6 KM BULK SHEAR VECTORS 60 TO 70 KT...AND SFC BASED CAPE AT LEAST 1000 J/KG THINK WE COULD SEE LARGE HAIL PRODUCING STORMS. THERE IS ALSO SOME MID LEVEL DRY AIR NOTED IN MODEL FORECAST SOUNDINGS THERE TOO...SO DAMAGING WINDS WILL ALSO BE POSSIBLE WITH ANY STORMS. LASTLY...PWATS ARE AROUND 1 INCH MOST LOCATIONS...WHICH IS ROUGHLY 250% ABOVE NORMAL FOR THIS TIME OF YEAR. THINK SOME LOCATIONS COULD SEE HEAVY RAINFALL...BUT IT SHOULD REMAIN ISOLATED. LOCATIONS ALONG AND NORTH OF A MARFA...ALPINE... MONAHANS...ANDREWS...AND LAMESA LINE COULD SEE SEVERE STORMS THROUGH LATE AFTERNOON AND EARLY THIS EVENING. MENTIONED ALL OF THE ABOVE IN THE HWO. WENT WITH PERSISTENCE FOR OVERNIGHT LOWS AS DEWPOINTS HAVE NOT CHANGED MUCH AND CLOUD COVER WILL BE PREVALENT. WINDS WILL REMAIN RELATIVELY TAME OVERNIGHT...EXCEPT OF COURSE AROUND IN AND NEAR THUNDERSTORMS. .LONG TERM... THE UPPER LEVEL LOW IS ROTATING OVER THE BAJA PENINSULA THIS AFTERNOON. THIS LOW WILL MOVE TO THE NORTHEAST THROUGH MEXICO...NEW MEXICO AND THEN NORTH INTO COLORADO OVER THE NEXT TWO DAYS. CIRCULATION AROUND THE TROUGH/CUTOFF LOW WILL PULL MID AND UPPER LEVEL MOISTURE FROM THE PACIFIC INTO WEST TEXAS AND SOUTHEASTERN NEW MEXICO. PRECIPITATION CONCERNS AND SEVERE WEATHER POTENTIAL THROUGH THE WEEKEND WILL BE THE MAIN CONCERNS WITH THIS FORECAST PACKAGE AGAIN. PROGGED PRECIPITABLE WATER VALUES REMAIN THREE TO FOUR TIMES NORMAL VALUES OVER THE NEXT TWO DAYS. THIS WILL PROVIDE PLENTY OF MOISTURE FOR THE DEVELOPMENT OF THUNDERSTORMS AS WELL AS HEAVY RAIN PRODUCING STORMS. MULTIPLE SHORTWAVES WILL TRANSLATE THROUGH THE UPPER LEVEL FLOW AHEAD OF THE STORM SYSTEM PROVIDING SUBSTANTIAL LIFT ACROSS MUCH OF THE WARNING AREA. MID-LEVEL LAPSE RATES APPROACHING 8 DEGREES/KM AND LI/S APPROACHING NEGATIVE 6 INDICATE INSTABILITY ACROSS MUCH OF THE AREA FRIDAY AND SATURDAY. SBCAPE IS ABOUT THE SAME BOTH FRIDAY AND SATURDAY BUT SLIGHTLY HIGHER SATURDAY WITH SLIGHTLY HIGHER TEMPERATURES EXPECTED. THE SPC HAS THE AREA HIGHLIGHTED IN THEIR CURRENT SEVERE WEATHER OUTLOOKS FOR BOTH DAYS. AGAIN...WHILE THE ENTIRE AREA WILL LIKELY GET SOME BENEFICIAL RAINFALL...THE BEST AREAS FOR HEAVY RAIN AND SEVERE WEATHER WILL DEPEND ON THE TRACK OF THE UPPER LEVEL LOW. THE FURTHER WEST THE UPPER LOW...THE FURTHER WEST THE BEST CHANCES OF HEAVY RAIN AND SEVERE WEATHER. BELIEVE ANY ACTIVITY ON SUNDAY WILL BE MORE HEAVY RAIN/FLASH FLOODING RELATED AS OPPOSED TO SEVERE WEATHER. AT THIS POINT...LEANING TOWARDS A FLASH FLOOD WATCH FOR FRIDAY AFTERNOON INTO SATURDAY MORNING FOR SOUTHEASTERN NEW MEXICO AND THE NORTHWESTERN PERMIAN BASIN. PRECIPITATION AMOUNTS WILL RUN BETWEEN TWO AND A HALF AND THREE INCHES OVER NORTHERN LEA COUNTY...GAINES COUNTY...AND DAWSON COUNTY. TWO TO TWO AND A HALF INCHES OVER THE REST OF THE NORTHWESTERN BASIN AND LEA COUNTY. ONE AND A HALF TO TWO INCHES OF RAIN ARE EXPECTED OVER EDDY COUNTY. THESE ARE STORM TOTAL AMOUNTS RUNNING FROM TODAY THROUGH SUNDAY NIGHT. THIS AMOUNT OF RAIN...ESPECIALLY IF STORMS TRAIN OVER THE SAME AREAS...WILL CAUSE FLASH FLOODING. COORDINATION WITH WEST GULF RFC INDICATES THAT THE HEAVIEST RAINFALLS WILL NOT CAUSE FLOODING ALONG AREA RIVERS AS THEY ARE RUNNING ON THE LOW SIDE. BECAUSE OF THE UNCERTAINTY ASSOCIATED WITH THE MOVEMENT OF THE UPPER LEVEL LOW...WILL HOLD OFF ON ISSUING ANY FLOOD PRODUCT WITH THIS PACKAGE BUT WILL MENTION IN HWOMAF AND SPSMAF. BEYOND SUNDAY...WILL EITHER LEAVE CURRENT GRIDS OR POPULATE WITH THE MOST RECENT RUN OF THE GFS. A QUICK GLANCE AT MODELS AND GUIDANCE INDICATES TEMPERATURES SLIGHTLY ABOVE NORMAL WITH A POSSIBILITY OF ISOLATED SHOWERS AND THUNDERSTORMS IN THE AFTERNOON MOST DAYS. && .PRELIMINARY POINT TEMPS/POPS... BIG SPRING TX 62 72 61 73 / 50 60 70 60 CARLSBAD NM 56 71 60 71 / 60 70 70 40 DRYDEN TX 64 73 65 76 / 30 60 70 40 FORT STOCKTON TX 63 73 63 74 / 50 60 70 40 GUADALUPE PASS TX 53 67 53 67 / 50 70 70 30 HOBBS NM 57 70 50 70 / 60 70 80 50 MARFA TX 49 69 48 70 / 40 60 70 30 MIDLAND INTL AIRPORT TX 62 72 62 72 / 50 60 70 50 ODESSA TX 62 73 63 72 / 50 60 70 50 WINK TX 65 77 59 78 / 50 60 70 50 && .MAF WATCHES/WARNINGS/ADVISORIES... NM...NONE. TX...NONE. && 67/74
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 1254 PM CDT THU MAR 22 2007 NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075- 079>082-258-231800- GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS- NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES- DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL- VAN HORN AND HIGHWAY 54 CORRIDOR- REEVES COUNTY AND UPPER TRANS PECOS-LOVING-WINKLER-ECTOR-MIDLAND- GLASSCOCK-WARD-CRANE-UPTON-REAGAN-DAVIS/APACHE MOUNTAINS AREA- PECOS-PRESIDIO VALLEY-MARFA PLATEAU-BIG BEND AREA-TERRELL- GUADALUPE MOUNTAINS- 1254 PM CDT THU MAR 22 2007 /1154 AM MDT THU MAR 22 2007/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW MEXICO...SOUTHWEST TEXAS AND WEST TEXAS. .DAY ONE...THIS AFTERNOON AND TONIGHT WIDELY SCATTERED TO SCATTERED SHOWERS AND THUNDERSTORMS CAN BE EXPECTED...GENERALLY ALONG AND NORTH OF THE DAVIS MOUNTAINS... GLASS MOUNTAINS...AND STOCKTON PLATEAU THROUGH TONIGHT. MORE ISOLATED SHOWERS AND STORMS WILL BE POSSIBLE SOUTH ACROSS THE BIG BEND REGION AND LOWER TRANS PECOS. SOME OF THE THUNDERSTORMS COULD BE SEVERE WITH LARGE HAIL... DAMAGING WINDS...AND LOCALLY HEAVY RAINFALL THE MAIN THREATS. LOCATIONS THAT WILL BE MOST SUSCEPTIBLE TO SEVERE STORMS WILL BE ALONG AND NORTH OF A MARFA...ALPINE...MONAHANS...ANDREWS...AND LAMESA LINE. WESTERN PORTIONS OF THIS AREA WILL LIKELY SEE SEVERE STORMS THIS AFTERNOON...WITH THE STORMS SPREADING NORTH NORTHEASTWARD THIS EVENING AND OVERNIGHT. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY THUNDERSTORMS ARE LIKELY AGAIN FRIDAY AND SATURDAY ACROSS ALL OF SOUTHEAST NEW MEXICO AND WEST TEXAS...WITH SCATTERED STORMS ALSO POSSIBLE SUNDAY. THE GREATEST CHANCE OF SEVERE THUNDERSTORMS APPEARS WILL BE ON FRIDAY OVER MOST OF SOUTHEAST NEW MEXICO AND WEST TEXAS. LARGE HAIL...DAMAGING WINDS...AND HEAVY RAINFALL WILL BE THE MAIN THREATS. SEVERAL ROUNDS OF THUNDERSTORMS COULD AFFECT THE GUADALUPE MOUNTAINS...UPPER TRANS PECOS...SOUTHEAST NEW MEXICO PLAINS...AND NORTHERN PERMIAN BASIN ON FRIDAY AND SATURDAY. THEREFORE...THESE AREAS WILL BE MOST SUSCEPTIBLE TO THE ISSUANCE OF A FLASH FLOOD WATCH. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL LIKELY BE INITIATED BY 200 PM CDT FROM THE DAVIS AND GLASS MOUNTAINS...NORTH AND NORTHEASTWARD ACROSS THE VAN HORN AREA...GUADALUPE MOUNTAINS...UPPER TRANS PECOS...SOUTHEAST NEW MEXICO PLAINS...AND WESTERN AND NORTHERN PERMIAN BASIN. THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES... AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/ HTTP://WEATHER.GOV/MIDLAND
The Midland/Odessa radar (KMAF), 184 km away, was scanning. The volume nearest the first event began at 09:05 UTC.
3 hail. Local standard time, as filed.
Penny to nickel size hail fell in Loving, NM.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in New Mexico in 2007Every state in 2007This day in weather historyWarnings in New Mexico, March 2007
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 15248, 19412, 15298.